Bernoulli

  • Bernoulli
  • Volume 22, Number 2 (2016), 794-856.

On the exact and $\varepsilon$-strong simulation of (jump) diffusions

Murray Pollock, Adam M. Johansen, and Gareth O. Roberts

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

This paper introduces a framework for simulating finite dimensional representations of (jump) diffusion sample paths over finite intervals, without discretisation error (exactly), in such a way that the sample path can be restored at any finite collection of time points. Within this framework we extend existing exact algorithms and introduce novel adaptive approaches. We consider an application of the methodology developed within this paper which allows the simulation of upper and lower bounding processes which almost surely constrain (jump) diffusion sample paths to any specified tolerance. We demonstrate the efficacy of our approach by showing that with finite computation it is possible to determine whether or not sample paths cross various irregular barriers, simulate to any specified tolerance the first hitting time of the irregular barrier and simulate killed diffusion sample paths.

Article information

Source
Bernoulli, Volume 22, Number 2 (2016), 794-856.

Dates
Received: July 2013
Revised: April 2014
First available in Project Euclid: 9 November 2015

Permanent link to this document
https://projecteuclid.org/euclid.bj/1447077762

Digital Object Identifier
doi:10.3150/14-BEJ676

Mathematical Reviews number (MathSciNet)
MR3449801

Zentralblatt MATH identifier
1343.60099

Keywords
adaptive exact algorithms barrier crossing probabilities Brownian path space probabilities exact simulation first hitting times killed diffusions

Citation

Pollock, Murray; Johansen, Adam M.; Roberts, Gareth O. On the exact and $\varepsilon$-strong simulation of (jump) diffusions. Bernoulli 22 (2016), no. 2, 794--856. doi:10.3150/14-BEJ676. https://projecteuclid.org/euclid.bj/1447077762


Export citation

References

  • [1] Aït-Sahalia, Y. (2008). Closed-form likelihood expansions for multivariate diffusions. Ann. Statist. 36 906–937.
  • [2] Anderson, T.W. (1960). A modification of the sequential probability ratio test to reduce the sample size. Ann. Math. Statist. 31 165–197.
  • [3] Asmussen, S., Glynn, P. and Pitman, J. (1995). Discretization error in simulation of one-dimensional reflecting Brownian motion. Ann. Appl. Probab. 5 875–896.
  • [4] Barndorff-Nielsen, O.E. and Shephard, N. (2004). Power and bi-power variation with stochastic volatility and jumps. J. Financ. Econom. 2 1–37.
  • [5] Beskos, A., Papaspiliopoulos, O. and Roberts, G.O. (2006). Retrospective exact simulation of diffusion sample paths with applications. Bernoulli 12 1077–1098.
  • [6] Beskos, A., Papaspiliopoulos, O. and Roberts, G.O. (2008). A factorisation of diffusion measure and finite sample path constructions. Methodol. Comput. Appl. Probab. 10 85–104.
  • [7] Beskos, A., Papaspiliopoulos, O., Roberts, G.O. and Fearnhead, P. (2006). Exact and computationally efficient likelihood-based estimation for discretely observed diffusion processes. J. R. Stat. Soc. Ser. B Stat. Methodol. 68 333–382.
  • [8] Beskos, A., Peluchetti, S. and Roberts, G. (2012). $\epsilon$-strong simulation of the Brownian path. Bernoulli 18 1223–1248.
  • [9] Beskos, A. and Roberts, G.O. (2005). Exact simulation of diffusions. Ann. Appl. Probab. 15 2422–2444.
  • [10] Black, F. and Scholes, M. (1973). The pricing of options and corporate liabilities. J. Polit. Econ. 81 637–654.
  • [11] Bladt, M. and Sørensen, M. (2014). Simple simulation of diffusion bridges with application to likelihood inference for diffusions. Bernoulli 20 645–675.
  • [12] Burq, Z.A. and Jones, O.D. (2008). Simulation of Brownian motion at first-passage times. Math. Comput. Simulation 77 64–71.
  • [13] Casella, B. and Roberts, G.O. (2011). Exact simulation of jump-diffusion processes with Monte Carlo applications. Methodol. Comput. Appl. Probab. 13 449–473.
  • [14] Chen, N. and Huang, Z. (2013). Localization and exact simulation of Brownian motion-driven stochastic differential equations. Math. Oper. Res. 38 591–616.
  • [15] Devroye, L. (1986). Non-Uniform Random Variate Generation, 1st ed. New York: Springer.
  • [16] Eraker, B., Johannes, M. and Polson, N. (2003). The impact of jumps in volatility and returns. J. Finance 58 1269–1300.
  • [17] Giesecke, K. and Smelov, D. (2013). Exact sampling of jump diffusions. Oper. Res. 61 894–907.
  • [18] Golightly, A. and Wilkinson, D.J. (2006). Bayesian sequential inference for nonlinear multivariate diffusions. Stat. Comput. 16 323–338.
  • [19] Golightly, A. and Wilkinson, D.J. (2008). Bayesian inference for nonlinear multivariate diffusion models observed with error. Comput. Statist. Data Anal. 52 1674–1693.
  • [20] Gonçalves, F.B. and Roberts, G.O. (2013). Exact simulation problems for jump-diffusions. Methodol. Comput. Appl. Probab. 15 1–24.
  • [21] Jacod, J. and Protter, P. (2012). Discretization of Processes. Stochastic Modelling and Applied Probability 67. Heidelberg: Springer.
  • [22] Karatzas, I. and Shreve, S.E. (1991). Brownian Motion and Stochastic Calculus, 2nd ed. Graduate Texts in Mathematics 113. New York: Springer.
  • [23] Kingman, J.F.C. (1992). Poisson Processes, 1st ed. Oxford: Clarendon Press.
  • [24] Kloeden, P.E. and Platen, E. (1992). Numerical Solution of Stochastic Differential Equations. Applications of Mathematics (New York) 23. Berlin: Springer.
  • [25] Merton, R.C. (1973). Theory of rational option pricing. Bell J. Econ. Manag. Sci. 4 141–183.
  • [26] Merton, R.C. (1976). Option pricing when underlying stock returns are discontinuous. J. Financ. Econ. 3 125–144.
  • [27] Øksendal, B. (2007). Stochastic Differential Equations, 6th ed. Berlin: Springer.
  • [28] Øksendal, B. and Sulem, A. (2004). Applied Stochastic Control of Jump Diffusions, 2nd ed. Berlin: Springer.
  • [29] Picchini, U., De Gaetano, A. and Ditlevsen, S. (2010). Stochastic differential mixed-effects models. Scand. J. Stat. 37 67–90.
  • [30] Platen, E. and Bruti-Liberati, N. (2010). Numerical Solution of Stochastic Differential Equations with Jumps in Finance. Stochastic Modelling and Applied Probability 64. Berlin: Springer.
  • [31] Pollock, M. (2013). Some Monte Carlo methods for jump diffusions. Ph.D. thesis, Dept. Statistics, Univ. Warwick.
  • [32] Pötzelberger, K. and Wang, L. (2001). Boundary crossing probability for Brownian motion. J. Appl. Probab. 38 152–164.
  • [33] Ripley, B.D. (1987). Stochastic Simulation. New York: Wiley.
  • [34] Robert, C.P. and Casella, G. (2004). Monte Carlo Statistical Methods, 2nd ed. New York: Springer.
  • [35] Sermaidis, G., Papaspiliopoulos, O., Roberts, G.O., Beskos, A. and Fearnhead, P. (2013). Markov chain Monte Carlo for exact inference for diffusions. Scand. J. Stat. 40 294–321.